· Acetaminophen; N-acetyl-p-aminophenol; 4-hydroxyacetani-lide.
· Paracetamol exists as white, odourless, bitter tasting crystals or crystalline powder.
· Antipyretic: The search for an effective and safe antipyretic began in the 19th century when Cahn and Hepp acciden-tally discovered the fever-reducing property of acetanilide and introduced it into pharmacotherapeutics as “antifebrin” in 1886. However its unacceptable toxicity led to a search for less toxic compounds, and a related compound namely, phenacetin was synthesised and introduced in 1887. This was extensively used till recently when its role in analgesicnephropathy* became clear and led to its withdrawal. In1893, von Mering introduced paracetamol, and a hundredyears later it is still going strong. In fact, paracetamol is the active metabolite of both acetanilide and phenacetin.
■■ Paracetamol is rapidly and completely absorbed from the GI tract. Peak plasma levels are reached in ½ to 1 hour, while the plasma half-life is about 2 hours. Following an overdose, the peak plasma level is not usually reached for 4 hours. Absorption may be delayed by other drugs and high carbohydrate foods which delay gastric emptying.
■■ Protein binding for paracetamol is 5 to 20%. Volume of distribution is 0.8 to 1 L/kg (adult). The half-life of paracetamol may exceed 12 hours in acute overdose.
■■Normally about 90% of the drug undergoes hepatic conju-gation with glucuronide and sulfuric acid to form inactive and harmless metabolites, while 10% is oxidised (through P450 mediation) to N-acetyl-p- benzoquinoneimine (NAPQI) which is a highly reactive intermediate. NAPQI is capable of covalent binding and arylating critical cell proteins inducing a series of events that result in cell death. In the normal course, glutathione rapidly detoxifies this intermediate to cysteine and mercapturate conjugates. In the overdose situation, glutathione stores become depleted and the toxic NAPQI binds covalently with hepatocytes of the liver causing centrilobular hepatic necrosis. However there is significant individual susceptibility to the toxic effects of paracetamol and upto 20% of seriously poisoned patients do not develop hepatotoxicity.
■■ Concomitant intake of drugs which induce P450 enzyme (e.g. phenobarbitone) can enhance the chances of hepato-toxicity. Alcoholism and chronic therapy with drugs such as isoniazid and anticonvulsants also predispose to hepatic failure.
· Stage I (1/2 hr to 24 hrs): Anorexia, vomiting, sweating,malaise.
· Stage II (24 to 72 hrs): Relatively symptom-free. Theremay be right upper quadrant pain. Liver function tests may be abnormal.
· Stage III (72 to 96 hrs): Hepatic necrosis sets in withcoagulation defects, jaundice, and encephalopathy. Nausea and vomiting reappear. Renal failure and myocardial damage are frequently present. Death is usually due to hepatic failure and is preceded by coma. Elevated blood levels of liver enzymes (SGOT/ALT, SGPT/AST) may begin to develop within 24 hours after overdose, and peak 2 to 3 days post-ingestion. Increased total bilirubin and prolonged PT may also occur in some patients within 24 hours of paracetamol inges-tion. Decreased serum interleukin-6 (IL-6) has been found to be associated with hepatic injury following acute paracetamol overdose in a prospective study. It is suggested that measuring serum IL-6 or C-reactive protein (a surrogate for IL-6) levels may serve as a prognostic factor in predicting hepatic injury following an acute overdose.
· Stage IV (4 days to 2 wks): If the patient survives theIIIrd stage, complete resolution of hepatic damage is the rule rather than the exception. There are no reported cases of chronic hepatic dysfunction from paracetamol.
–– Hypotension and shock with hypothermia, in the absence of hepatic dysfunction, have been reported following acute paracetamol overdose. The mechanism of paracetamol-induced hypoten-sion is unclear.
–– Myocardial injury (with ECG changes and CPK MB elevations) has occasionally been reported in severe overdose. It is unclear if paracetamol is a direct myocardial toxin, or if these effects are secondary to metabolic or cardiopulmonary abnormalities induced by severe paracetamol toxicity.
–– Coma and metabolic acidosis within 3 to 4 hours of ingestion have been described rarely.
–– Acute pancreatitis with hyperamylasaemia has been reported following paracetamol overdose.
–– Acute alcohol ingestion in chronic alcohol abusers had a protective effect against hepatic encepha-lopathy. In patients who were not alcohol abusers and either took an acute alcohol ingestion or did not take any alcohol, only a non-significant trend toward a protective effect of acute alcohol inges-tion was shown. Therapeutic doses of paracetamol do not appear to cause hepatotoxicity in chronic alcoholics.
–– Adolescents are 6 times more likely to develop liver damage and 2 times more likely to develop poten-tially toxic levels than children less than 6 years old.
–– Transient renal damage may occur. Nephrotoxic effects include acute tubular necrosis, flank pain, haematuria, proteinuria, and an antidiuretic hormone effect.
–– Metabolic acidosis and high blood lactate levels may be seen early (12 hours), especially in severe overdoses. Metabolic acidosis is common 3 to 4 days after ingestion in patients developing hepatic failure.
–– Hyperphosphataemia (>1.2 mmol/L) appears to be an early predictor of nonsurvival in severe paracetamol-induced hepatotoxicity (ALT >1000 U/L; hepatic encephalopathy; liver transplanta-tion) at 48 to 96 hours post-ingestion. The degree of hyperphosphataemia in fatalities has correlated with renal function. It is proposed that hyperphos-phataemia is due to renal dysfunction in the absence of hepatic regeneration (which is associated with lowering of serum phosphate). Hypophosphataemia has been reported, may occur in the absence of hepatic encephalopathy, and may be suggestive of a subclinical renal effect.
o This is uncommon, but cases have been reported where-in an individual has consumed large doses of paracetamol over a period of time for relief of chronic pain which resulted in toxic hepatitis. This is more common in alcoholics, AIDS patients (in whom there is depletion of glutathione), and patients receiving other medications which are cytochrome P450 inducers, e.g. isoniazid, rifampicin, phenytoin, carbamazepine, and barbiturates.
o Chronic overdose among children is more common than in adults mainly because of dose miscalculation by parents. Features include anorexia, vomiting, lethargy, low body temperature, hepatomegaly, and oliguria.
o There is no clear evidence that either paracetamol or N-acetylcysteine is teratogenic. Paracetamol overdose does not appear to increase the risk for birth defects or adverse pregnancy outcome unless severe maternal toxicity results.
o There is no evidence that paracetamol is carcinogenic.
o In fact, in a case control study, patients who ingested paracetamol were at decreased risk of developing ovarian cancer.
· About 20 to 25 grams. However doses as low as 10 grams can cause serious hepatotoxicity. Ingestion of even 150 mg/ kg or 7.5 grams has caused liver injury.
· Children under the age of 10 years appear to be more resistant to the toxic effects of paracetamol. It has been suggested that the toxic dose for a 5-year-old child, based on liver size ratio compared to an adult, is 187.5 mg/kg. Predicted toxic dose for a younger child would be even higher.
· In a prospective, observational study of acute paediatric overdose ingestions of paracetamol (excluding extended- release preparations) of up to 200 mg/kg, some investigators found that with home monitoring alone these patients do not develop signs or symptoms of hepatic injury at 72-hour follow-up.
· Liver may be enlarged and yellowish in colour. Microscopy reveals centrilobular necrosis.
· Histological evidence of renal damage.
· Cerebral oedema.
· Cardiac findings in fatal overdoses have included suben-docardial haemorrhages, fatty degeneration, and focal necrosis.
■■ Attempted suicide with paracetamol accounts for a stag-gering 15 to 30% of cases of poisoning in the UK; a similar scenario exists in the USA where paracetamol overdose accounts for more hospitalisations than any other pharma-ceutical agent. While the situation is at present not as bad in India, there are alarming indications of rising incidence.
■■ Accidental poisoning most often results from inadvertent therapeutic overdose either as an acute or as a chronic phenomenon. A few cases result from hypersensitivity reactions which (though rare) may sometimes produce serious manifestations ranging from dermal to respiratory to anaphylactoid reactions.
■■ As of November 1997, the FDA (USA) requires an alcohol warning on all over- the-counter pain relievers, which includes paracetamol, aspirin, other salicylates, ibuprofen, ketoprofen, and naproxen sodium due to a potential drug interaction resulting in upper GI bleeding or liver damage.
Copyright © 2018-2021 BrainKart.com; All Rights Reserved. (BS) Developed by Therithal info, Chennai.